Opioids cause half of all poisonings in US children 5 and under

By Dennis Thompson

health day reporter

WEDNESDAY, March 8, 2023 (HealthDay News) — Opioids pose the greatest poisoning risk for children in the United States, accounting for more than half of poisoning deaths among infants and toddlers, according to a new study.

About 52% of poisoning deaths of children aged 5 and under in 2018 involved the ingestion of an opioid, according to findings published online March 8 in the journal Pediatrics.

“In fact, it’s doubled since 2005, when about 24% of all poisoning deaths were attributable to opioids,” said lead researcher Dr. Christopher Gaw, a pediatric emergency physician at Children’s Hospital of Philadelphia.

Experts attribute the increase in such childhood poisonings to the continuing opioid epidemic in the United States.

“It confirms what we know, which is that there are more opioids available in the household, and every time something is more available, we see that reflected in poisoning exposures,” said the Dr. Diane Calello, pediatric emergency physician and medical director of the New Jersey Poisons Information and Education System, in Newark, NJ

Gaw accepted.

“The opioid epidemic has not spared infants and young children in our country,” he said. “They are also affected.”

This week, news broke of a lawsuit filed against Airbnb by the family of a 19-month-old French girl who died after being exposed to fentanyl in a vacation rental in Florida.

The daughter, Enora Lavenir, died in August 2021 after being laid down for a nap during a family trip, BNC News reported. An autopsy revealed she died of acute fentanyl toxicity, although it is unclear how she ingested the powerful synthetic opioid.

The lawsuit alleges the rental had a history of being used as a party home, even though its Airbnb listing advertised it as a “peaceful place to stay.”

For this study, Gaw and his colleagues looked at child death review data from the US National Center for Fatality Review and Prevention.

A total of 731 poisoning deaths in children aged 5 and under were reported to the center between 2005 and 2018. Overall, infants under the age of one accounted for 2 in 5 poisoning deaths.

During the study period, opioids were implicated in approximately47% of deaths, followed by over-the-counter pain, cold and allergy medications (15%).

Childhood opioid deaths more than double

But year on year, child deaths linked to opioid exposure have increased – more than doubling between 2005 and 2018.

Even a small dose of prescription opioids can be life-threatening to an infant or toddler, given their small size, said Dr. Sam Wang, a pediatric toxicologist at Children’s Hospital Colorado in Aurora.

And the risk is even greater with synthetic opioids like fentanyl, which is 50 to 100 times stronger than morphine.

“The amount of fentanyl can vary in these little illicit pills, but it can be enough to kill an adult, let alone a child,” Wang said.

“We have had cases where young children, typically under the age of 2 or 3, have entered after ingesting illicit fentanyl, and deaths have been reported in our state as a result of this,” he said. added. “We had very sick children who needed naloxone because of this.”

Almost two-thirds of poisoning deaths have occurred in the child’s home, according to the findings. About a third of children were being watched by someone other than their parents when they were poisoned.

Most of them were accidental poisonings, according to the data.

“Kids are curious, kids are active, and we know from experience and other studies that kids are often accidentally exposed,” Gaw said. “They just explore their surroundings and they find an opioid and they end up ingesting it. Many of them are what we call exploratory ingestion.

Illicit opioids pose particular risks, but Rx opioids are also a threat

Households in which people take illicit opioids like heroin or fentanyl pose a particular danger to children, Calello said.

“When a child lives in a home with illegal drugs, things like supervision and security are usually not as good as they would be under normal circumstances,” she said. “It’s called drug endangerment. These children are at greater risk not only of poisoning but also of [death] by poisoning. »

However, prescription opioids also pose a poisoning threat to children, one that is often overlooked, Calello added.

“Sometimes when parents take a drug that they themselves know very well, they don’t attribute any danger to that drug. It’s a familiar thing, so how can a pill kill a child? ” she says. “It is therefore important to educate parents or adults who are prescribed opioids that they are potentially very dangerous for young children in the home.”

Wang agreed.

“Even legitimate opioids that are not properly stored and kept out of reach of children can lead to death, if the child enters them,” he said.

Gaw urged parents to be proactive in storing opioids out of reach of children, under lock and key.

“The children are active and curious. They move quickly. Supervising children is good, but that’s not all, that’s all,” Gaw said. “We like to point out that instead of putting all of your effort into supervision, parents and families should really focus on preparation and prevention.”

How to protect your children if you are prescribed opioids

Anyone sent home with opioids should be fully informed of the threat the drugs pose to children, the two experts said.

For example, parents and caregivers should be aware that any opioid not stored in a childproof prescription bottle poses an immediate threat, Calello said.

“Make sure opioid pills are kept in that prescription bottle with a childproof closure. Not in a purse, in a handkerchief, in a wallet, in a pocket,” she said. “If they are not enclosed in a childproof bottle, it is all the more likely that a child will enter them.”

Research has shown that even stronger unit dose packaging can better protect children, Wang said.

“When you have to open a small package to get a single dose out of it, it greatly reduces unintended exposures in young children because it’s not as easy to get into,” he said.

Gaw suggested that people who have been prescribed opioids be sent home with naloxone, the drug that can reverse a potentially fatal overdose.

“When we think of naloxone, I think a lot of people think of naloxone for the elderly or adults, but we really want to emphasize that naloxone is a life-saving antidote for anyone of any age, and that includes children. “, he explained. .

Children’s Hospital of Philadelphia is continuing a pilot program to distribute naloxone to interested families, Gaw said.

“We provide the training, they get the (naloxone) kits and they can go home with this potentially life-saving drug,” he said.

How to tell if a child has ingested opioids

Finally, Calello stressed that people should not intentionally administer opioids to a child, in a misguided attempt to appease them.

“It’s important for people to know that a crying baby won’t be calmed by a small dose of the opioid,” Calello said.

A child exposed to opioids will have very small pupils, “what we call pinpoint pupil,” act lethargic or hard to wake up, or have slow, shallow breathing, Gaw said.

Those symptoms should prompt calling 911, Gaw said.

People who want to know more or are unsure if their child was poisoned can call the National Poison Control Center hotline at 800-222-1222, Gaw added.

More information

Children’s Hospital of Philadelphia has more information on poison control and prevention.

SOURCES: Christopher Gaw, MD, pediatric emergency physician, Children’s Hospital of Philadelphia; Diane Calello, MD, pediatric emergency physician, medical director of the New Jersey Poison Information and Education System, Newark, NJ; Sam Wang, MD, pediatric toxicologist, Children’s Hospital Colorado, Aurora; PediatricsMarch 8, 2023, online

Leave a Reply

Your email address will not be published. Required fields are marked *